Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 397, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 23, 2002, 5:06 PM CDT for Major County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2002, 5:06 PM CDT (22:06 UTC)
- Expired
- Aug 23, 2002, 5:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Major County, OK
The radar
The Vance AFB radar (KVNX), 74 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1189 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
840
WUUS54 KOUN 232206
SVROKC
OKC093-232245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
504 PM CDT FRI AUG 23 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MAJOR COUNTY IN NORTHWEST OKLAHOMA
* UNTIL 545 PM CDT
* AT 504 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 15
MILES NORTH OF CHESTER...MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 65 MPH ARE LIKELY
WITH THIS STORM.
LAT...LON 3649 9897 3626 9895 3623 9864 3641 9863
3651 9884What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:04 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 23, 1:04 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 104 PM CDT FRI AUG 23 2002 OUTFLOW BOUNDARY FROM OVERNITE CONVECTION TO OUR NORTH PUSHED AS FAR SOUTH AS HBR-PNC..BUT BOUNDARY IS NOW RAPIDLY LOSING DEFINITION AS INSOLATION WORKS OVER SHALLOW COLD POOL AND STRONG PRESSURE FALLS COMMENCE ON THE HIGH PLAINS IN RESPONSE TO UNSEASONABLY STRONG UPPER LEVEL SPEED MAX MIGRATING INTO WRN CO ATTM. THERE MAY BE A SMALL WINDOW OF OPPORTUNITY FOR DEEP CONVECTION WITHIN THE DIFFUSE RETREATING BOUNDARY ZONE OVER NRN OK THIS AFTERNOON AND EVENING..BUT CHANCES APPEAR SMALL ATTM DUE TO WARMING MID LEVEL TEMPS AND MARGINAL BOUNDARY LAYER MASS CONVERGENCE. THERE MAY ALSO BE SOME ISOLATED EVENING ACTIVITY IN THE SW ZONES WHERE VERY DEEP MIXING WILL OCCUR. MCS EXPECTED TO ORGANIZE TO OUR N/NW TONITE AND SLIDE SEWD ALONG/N OF BAROCLINIC RIBBON. BOUNDARY OVER NRN OK SHUD BE PRIMARY FOCUS FOR CONVECTION SAT/SUN..WITH APPARENT RISK OF AT LEAST SOME SVR DUE TO QUITE HEALTHY MID LEVEL FLOW BY AUGUST STANDARDS FOR THIS PART OF THE WORLD AND STRONGLY VEERING LOW LEVEL WIND PROFILES INVOF BOUNDARY. HOWEVER..IT MAY BE A LATE SHOW WITH INITIATION AGAIN OCCURING ON THE HI PLAINS WITH AN MCS MOVING SEWD INTO OK LATE EVENING OR OVERNITE SAT NITE. CHANCES FOR PRECIP SHUD TREND DOWNWARD FOR THE BEGINNING OF THE WEEK..WITH SMALL CHANCES FOR STORMS AGAIN MID WEEK WITH NEXT FRONT IN NW FLOW ALOFT. THUS..THE REST OF THE FORECAST IS LEFT ESSENTIALLY UNCHANGED WITH A DRY FORECAST INTRODUCED FOR DAY 7. OKC 72 94 71 90 / 20 30 40 30 HBR 75 98 72 94 / 10 20 30 30 SPS 76 102 75 98 / 10 10 20 30 GAG 71 95 65 89 / 20 30 30 20 PNC 74 92 67 89 / 30 40 50 20 DUA 75 95 73 93 / 10 20 30 30 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Aug 23, 11:52 AM CDT, 5 hours 14 minutes before
OKZ004>048-050>052-TXZ083>090-231900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT FRI AUG 23 2002
THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
DISCUSSION...
THERE IS A SMALL CHANCE OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING NEAR A WEAKENING OUTFLOW BOUNDARY THAT MOVED INTO
PORTIONS OF WESTERN AND NORTHERN OKLAHOMA THIS MORNING. WARM MID
LEVEL TEMEPRATURES AND WEAK WIND SHEAR PROFILES ARE EXPECTED TO
PRECLUDE ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT.
THE NEXT CHANCE FOR SEVERE THUNDERSTORMS WILL BE SATURDAY AFTERNOON
THROUGH SATURDAY NIGHT... WITH THE STRONGEST STORMS AND MOST
WIDESPREAD COVERAGE EXPECTED OVER ROUGHLY THE NORTHERN HALF OF
OKLAHOMA. A COLD FRONT IS EXPECTED TO STRENGTHEN OVER SOUTHERN
KANSAS OR EXTREME NORTHERN OKLAHOMA SATURDAY AFTERNOON. LIFT ALONG
AND NORTH OF THE FRONT SHOULD ALLOW THUNDERSTORMS TO DEVELOP BY LATE
AFTERNOON OR EVENING. MODERATE TO STRONG INSTABILITY AND SUFFICIENT
VERTICAL WIND SHEAR PROFILES ARE EXPECTED TO SUPPORT A FEW STORMS
REACHING SEVERE LEVELS.
PROBABILITY TABLE...
VALID THROUGH 7 AM CDT SAT AUG 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
JAMESThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:08 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 52 min |
| Aug 23, 6:37 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 38 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.